Alert archive / Illinois / Gale Watches in 2021
Gale Watch 6, NWS Chicago, IL
NWS Chicago, IL issued this gale watch at Apr 29, 2021, 2:00 PM CDT. It took effect at May 1, 2021, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2021, 2:00 PM CDT (19:00 UTC)
- In effect from
- May 1, 2021, 7:00 AM CDT
- Expired
- Apr 30, 2021, 3:06 PM CDT
- In force
- Issued by
- NWS Chicago, IL
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Apr 29, 2:00 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 29, 2:00 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
200 PM CDT Thu Apr 29 2021
.UPDATE...
1204 AM CDT
Only minor adjustments made to going forecast late this morning,
mainly to add some details to timing of precip potential. Did bump
winds/gusts slightly late this afternoon with deeper mixing behind
secondary cold front, with gusts near 30 mph possible across parts
of northern IL.
Mid-level trough was evident in vapor imagery propagating east-
southeastward across the upper Midwest at midday. Band of rain
seen in radar imagery mainly east of the I-55 corridor was likely
associated with moist ascent related to a combination of large
scale height falls/cyclonic differential vorticity advection, as
well as ageostrophically-driven mid-level frontogenetic forcing
and upper level divergence in the right entrance region of a
departing jet streak aloft. This area of rain should continue to
track off to the east across northwest Indiana and far east
central Illinois into early afternoon. Farther northwest, a subtle
secondary cold frontal trough was noted from central Wisconsin
into eastern Iowa. This feature will track east across the
forecast area this afternoon. The main effect of the passage of
this frontal trough will be to allow deeper mixing of the boundary
layer during the mid-late afternoon hours, which will increase
winds and gusts and is also expected to produce some weak surface
based instability and isolated to widely scattered showers. While
instability is generally fairly weak, forecast soundings do depict
MLCAPE values approaching ~200 J/kg later this afternoon across
parts of northern IL beneath the mid-level cold pool, with
positive area extending into the -10C to -20C layer. This may
support the potential for some isolated lightning/thunder with the
deepest cells which develop. Instability showers/isolated thunder
should wane quickly early this evening, with decreasing
instability with sunset.
Otherwise, deeper mixing and some partial sunshine will likely
help temps recover into the mid-upper 60s across much of the
Illinois portion of the forecast area by late afternoon, and
breezy northwest winds may push the lake breeze boundary close/to
the IL shore. Northwest winds will remain onshore across northwest
Indiana, keeping temps in the 50s across Lake and Porter counties.
Ratzer
&&
.SHORT TERM...
328 AM CDT
Through Friday...
An area of rain continues early this morning over my southeastern
areas, generally southeast of the I-55 corridor. This area
continues to be an area of isentropic upglide and moisture
convergence near the 850 mb frontal boundary. This activity is
expected to shift out of the area by daybreak. However, we will
still have a chance for some additional scattered shower
development around daybreak this morning over northern IL in
response to the exit region of an upper level jet streak nosing
into the area. The areal coverage of this activity remains
somewhat unclear, but we have left the mention of some isolated to
scattered showers in across the area this morning.
After the potential period of showers this morning it appears
much of the area will remain dry this afternoon. There will,
however, be a threat for some isolated to widely scattered shower
and even thunderstorm development this afternoon as another
surface cold front shifts eastward into the area. Low to mid level
lapse rates look to steepen this afternoon as surface
temperatures inland warm well into the 60s beneath an approaching
cold upper trough featuring 500 mb temperatures down around -23C.
While the coverage of these showers and storms does look to remain
low, any showers and storms that develop could have a gusty wind
threat. These showers and storms should quickly wane with sunset.
Outside of any afternoon showers/storms winds do look to become
gusty (25 to 30 mph) from the northwest this afternoon as the
surface cold front moves over the area. Some of this gustiness may
also persist into the early evening hours due to cold air
advection keeping the boundary layer mixed.
A surface high will shift over Lake Michigan and Friday. While
this will set up mainly sunny skies for the area, this surface
high will set up ideal conditions for a gusty lake breeze to
quickly shift inland across northwestern Indiana and northern IL
through the afternoon. Temperatures across the area will thus be
cooler, with inland highs in the lower 60s, and areas near the
lake remaining in the low 50s.
KJB
&&
.LONG TERM...
335 AM CDT
Friday night through Wednesday...
The main forecast concern is the increasing potential for
southwesterly wind gusts near advisory (45 mph) criteria, along
with elevated fire danger. Additional focus was on shower and some
thunderstorm chances Sunday PM into next work week, with also a
cool down from the warm weekend.
As we head into the weekend, Saturday still looks to have a
fairly similar set-up to what occurred on Monday. A warm front
will lift north in response to pressure falls in the wake of
departing high pressure and broad low pressure from the northern
Plains to the Canadian Prairies. 925 mb climo points toward highs
into the upper 70s to around 80. Ingredients likely support
overperforming temperatures like on Monday and Tuesday given the
dry conditions of late and time for any moist soils to dry out, so
adjusted temperatures up for most of the area to more solidly
lower 80s. Think there's upside potential into the mid 80s.
The 00z guidance cycle trended a bit faster with dew point
increase, but that corresponded with warmer temps, so still upper
40s to lower 50s dew points at peak heating yields upper 20s to
mid 30s % minimum RH values. Aforementioned stout pressure falls
peaking in the early to mid afternoon supports southwest winds
gusting up to at least 40 mph (ECMWF and its ensemble mean
explicitly modeling 40-45 mph gusts). GFS and NAM forecast
soundings also indicate potential for wind advisory criteria to be
reached, with 40+ kt momentum in the mixed layer. Continue to
feel comfortable with messaging an elevated fire weather risk and
overperforming temps and under-performing dew points could get RH
closer to critical values. Based off observed rainfall favoring
mainly near and south of I-80 the past few days, would seem to
favor northern areas to have the lowest fuel moisture going into
Saturday.
Sunday is favored to also be warm and breezy with southwesterly
gusts up to 30 mph and highs in many areas potentially reaching
the lower 80s, with cloud cover possibly being a limiting factor.
Influx of 50s dew points will keep minimum RH values higher. The
latest operational and ensemble guidance has started to come into
better agreement on Sunday PM and night. A southern stream wave
(likely convectively modulated) will lift north Sunday afternoon.
Meanwhile, a surface trough will extend from the southern Plains
northwest into the upper MS Valley, with a quasi- stationary front
north of the local area. Forecast guidance varies on instability,
though signs pointing to generally weaker mid- level lapse rates,
so as shower chances spread north and east into the area later
Sunday into Sunday evening, embedded thunderstorm coverage appears
it would be primarily isolated. Confidence has increased in more
widespread shower coverage Sunday evening and night, so the higher
PoPs in the official forecast appear reasonable.
Monday is a bit of a wildcard owing to differences in the
guidance, with GFS more robust in getting a decent instability
axis into our southern areas, while ECMWF indicates a faster cold
front passage and very little instability. General trend since
two guidance cycles ago was to shunt the frontal boundary farther
south quicker by Tuesday and a trend to cooler northwest flow into
mid week, with some lower end precip potential by then.
Temperatures will be rather cool near the lake Monday-Wednesday
and could also be cooler than forecast inland on Tuesday,
followed by a moderating trend. The hope is that the northern
areas that have missed out on the rain this week get some much
needed rain later Sunday through Monday.
Castro
&&
.AVIATION...
For the 18Z TAFs...
Aviation concerns:
* Gusty winds this afternoon
* Slight chance of showers late afternoon/early evening
* Wind shift toward the northeast toward daybreak Friday.
Northwesterly winds will increase in strength this afternoon as
mixing increases, with gusts near 30 kt certainly possible from late
afternoon into early evening. In addition to gusty winds, a weak
cold front will move through this evening. The moisture associated
with the system is fairly narrow, though a few showers (and even a
thunderstorm) cannot be ruled out late afternoon into early evening.
Confidence on any shower or storm occurring is low, and would be
short-lived in nature if they do form, so will make no mention of of
such in the outgoing TAFs package.
Winds will continue to be northerly and become lighter after
midnight. Towards daybreak, another front will move in from the
northeast off the lake, shifting winds north-northeasterly with
gusts up to 20 kt through late afternoon. Winds will once again
decrease in the late afternoon/early evening, becoming more
northeasterly at around 10 kt.
BKL
&&
.MARINE...
200 PM CDT
As a surface high pressure system settles over the southeastern
United States and a low pressure system tracks through the far
northern Great Lakes, southwesterly gale force winds to 40 kt are
becoming increasingly likely Saturday. The strongest gusts are
expected within a few miles of the shoreline, especially between
10 AM and 7 PM CDT. Accordingly, a Gale Watch has been issued for
the Illinois and northwestern Indiana Lake Michigan shoreline.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
Saturday to 1 AM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Apr 29, 11:46 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1146 AM CDT Thu Apr 29 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-301700- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1146 AM CDT Thu Apr 29 2021 /1246 PM EDT Thu Apr 29 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Non thunderstorm wind Risk. DISCUSSION... Isolated to widely scattered showers and thunderstorms may develop across parts of northern IL this afternoon as a cold front approaches. While severe storms are not anticipated, a few of the strongest storms may produce localized gusty winds to 45 mph. Outside of thunderstorms, northwest winds may gust to 25 to 30 mph late this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday and Saturday... Limited Non Thunderstorm Wind Risk. Elevated Fire Weather Risk. Sunday through Wednesday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east around 40 mph. LMZ740>745-301700- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1146 AM CDT Thu Apr 29 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Saturday... Gale force winds and or very hazardous waves are likely. Sunday... Limited Thunderstorm Risk. Monday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Tuesday... Hazardous conditions for small craft are likely. Ratzer Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:47 PM CDT | Small Craft Advisory | LOT | 28 hr | |
| Apr 29, 5:06 PM CDT | Special Weather Statement | LOT | Boone, Lee, Ogle, Winnebago | 54 min |
| Apr 29, 6:01 PM CDT | Special Weather Statement | LOT | DeKalb, DuPage, Grundy, Kane, Kendall, Lake and 2 more | 59 min |
| Apr 29, 6:26 PM CDT | Special Marine Warning | LOT | 105 min | |
| Apr 29, 6:37 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 38 min |
| Apr 29, 6:44 PM CDT | Special Weather Statement | LOT | Cook, DuPage, Lake | 46 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.